Missouri, 2009

Hail and Damaging Winds in Missouri, June 2, 2009

June 2, 2009 · NWS LSX · 19 events in 6 counties and zones

A cold front moved through the region triggering numerous showers and thunderstorms. Some of the storms produced severe weather including large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front moved through the region triggering numerous showers and thunderstorms. Some of the storms produced severe weather including large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 2, 5:36 AM CST, 6 hours 9 minutes earlier.

Area forecast discussion, Jun 2, 5:36 AM CST, 6 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
636 AM CDT TUE JUN 2 2009

.DISCUSSION...
/408 AM CDT TUE JUN 2 2009/
Q-STATIONARY FRONT OVER NORTHERN MO/SOUTHERN IA WILL REMAIN IN PLACE
THROUGH MUCH OF THE DAY TODAY BEFORE DROPPING SOUTHEAST TONIGHT.
UNCLEAR WHETHER THIS SOUTHERN PUSH WILL BE DUE TO CONVECTION OR
UPPER LEVEL DYNAMICS AS THE LOW OVER SOUTHEASTERN COLORADO MOVES
THROUGH KANSAS TO THE MO/AR BORDER BY WEDNESDAY EVENING.
REGARDLESS...ALL GUIDANCE IS INDICATING THAT THE FRONT WILL MOVE
VERY SLOWLY ACROSS THE REGION.  THE LOW/MID LEVEL BAROCLINIC ZONE
MAY NOT CLEAR THE AREA UNTIL THURSDAY MORNING.  THIS WILL GIVE IT
PLENTY OF TIME TO RAIN ACROSS THE AREA.  THINK RAIN WILL START OUT
THIS AFTERNOON AS SCATTERED TO NUMEROUS AIRMASS THUNDERSTORMS.
GFS/NAM SOUNDINGS LOOK MODERATELY UNSTABLE WITH 1500-2000J/KG OF
CAPE AND LITTLE OR NO CAP THIS AFTERNOON.  THIS WILL PROBABLY BE THE
MOST LIKELY TIME FOR SEVERE WEATHER...WITH DAMAGING DOWNBURST WINDS
AND LARGE HAIL BEING THE PRIMARY THREAT.  THINK STORMS WILL FORM UP
INTO AN MCS DURING THE EVENING WHICH WILL MOVE SLOWLY SOUTHEAST.
INSTABILITY DROPS OFF PRETTY QUICKLY DURING THE EVENING...AND THE
BULK 0-3KM AND 0-6KM SHEAR IS PRETTY PITIFUL...SO SEVERE WEATHER
THREAT WILL LIKELY DROP OFF THROUGH THE EVENING AS WELL.  POTENTIAL
SLOW MOVEMENT OF THE MCS AND PWATS OF 1.5-2 INCHES ACROSS THE AREA
SHOULD ALLOW FOR SOME HEAVY RAIN.  HPC HAS OUTLOOKED PARTS OF THE
AREA IN A SLIGHT RISK FOR FLASH FLOODING...SO WILL ISSUE A FLASH
FLOOD WATCH FOR PARTS OF NORTHEAST AND CENTRAL MISSOURI WHERE
POTENTIAL SEEMS HIGHEST.  HAVE KEPT RAIN IN THE FORECAST OUT THROUGH
WEDNESDAY NIGHT DUE TO THE SLOW MOVEMENT OF THE FRONT.  GFS
CONTINUES TO SHOW SOME PRETTY HIGH QPF BULLSEYES OVER SOUTHERN
MISSOURI RELATED TO THE UPPER LEVEL LOW.  MY CONFIDENCE IS LOW THAT
WELL CONTINUE TO SEE HEAVY RAIN THAT FAR BEHIND THE FRONT...WHICH
IS WELL INTO ARKANSAS AND TENNESSEE BY THAT TIME...BUT THOUGH IT
BEST TO KEEP SOME POPS GOING ACROSS THE SOUTHERN 1/2 OF THE CWFA TO
ACCOUNT FOR THE POSSIBILITY OF MORE RAIN.

LITTLE CHANGE TO THE REST OF THE FORECAST BEYOND WEDNESDAY
NIGHT/THURSDAY.  ALL MODELS DRY US OUT FOR THE LAST HALF OF THE WEEK
WITH SEASONABLY COOLER AIR FILTERING IN BEHIND THE FRONT.  HAVE
PRETTY MUCH KEPT THE FORECAST THROUGH SATURDAY AS-IS.

CARNEY
&&

.AVIATION...
/636 AM CDT TUE JUN 2 2009/
FOR THE 12Z TAFS...FRONTAL BOUNDARY REMAINS STALLED OVER NORTHERN
PORTIONS OF FORECAST AREA. WITH KUIN CLOSE TO BOUNDARY...SOME MVFR
FOG HAS DEVELOPED THIS MORNING...THOUGH SHOULD BURN OFF BY 14Z.  AS
FOR REST OF TODAY...ALL TAF SITES TO REMAIN IN WARM SECTOR WITH VFR
CIGS. EXPECT SOME SCATTERED RWS/TRWS TO DEVELOP BY AFTERNOON...BUT
UNCERTAIN ABOUT COVERAGE...SO KEPT VCNTY TS MENTION IN TIL FRONTAL
PASSAGE. FRONTAL PASSAGE WILL BE A LITTLE SLOWER THAN PREVIOUSLY
FORECAST. KUIN SHOULD SEE THE FRONT MOVE THROUGH...FOR GOOD...BY
23Z...KCOU BY 00Z AND KSUS/KSTL BY 03Z. BY THIS EVENING...STORMS TO
CONGEAL INTO AN MCS WITH RAIN PERSISTING FOR REMAINDER OF FORECAST
PERIOD. DO FEEL THAT CIGS/VSBYS TO BECOME MVFR WITH THIS AREA OF
RAIN MOVING IN BETWEEN 03Z AND 07Z TONIGHT.

BYRD
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH WEDNESDAY
     AFTERNOON FOR KNOX-LEWIS-MARION-MONROE-SHELBY.

     FLASH FLOOD WATCH FROM THIS EVENING THROUGH WEDNESDAY AFTERNOON
     FOR AUDRAIN-BOONE-CALLAWAY-COLE-MONITEAU-RALLS.

IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 2, 4:31 AM CST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
531 AM CDT TUE JUN 2 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-031045-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
531 AM CDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
OVER PARTS OF NORTHEAST AND CENTRAL MISSOURI AND WEST CENTRAL
ILLINOIS. THE STORMS WILL BECOME MORE NUMEROUS AND OVERSPREAD THE
ENTIRE AREA TONIGHT AS A COLD FRONT DRIFTS SOUTHEAST THROUGH THE
REGION. SOME OF THE STORMS COULD BE SEVERE THIS AFTERNOON AND
EVENING AND PRODUCE DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY
RAIN IS ALSO A POSSIBILITY ESPECIALLY OVER PARTS OF NORTHEASTERN
AND CENTRAL MISSOURI.

MODERATE TO MAJOR FLOODING IS CONTINUING ALONG THE ILLINOIS
RIVER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER
INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS THE
ENTIRE AREA ON WEDNESDAY AND ACROSS EAST CENTRAL AND SOUTHEASTERN
MISSOURI AS WELL AS SOUTHWEST ILLINOIS ON WEDNESDAY NIGHT. THE
STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS FROM SATURDAY THROUGH
SUNDAY ACROSS NORTHEAST AND CENTRAL MISSOURI AND WEST CENTRAL
ILLINOIS.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE ILLINOIS
RIVER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS AND AMATEUR RADIO OPERATORS SHOULD MONITOR
THE WEATHER CLOSELY TODAY AND THIS EVENING AND BE READY FOR
IMMEDIATE ACTIVATION SHOULD A WATCH BE ISSUED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CARNEY

In the hours before

Special weather statement, Jun 2, 11:03 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1203 PM CDT TUE JUN 2 2009

MOZ072-021745-
CRAWFORD MO-
1203 PM CDT TUE JUN 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR CRAWFORD COUNTY UNTIL 1245 PM
CDT...

AT 1202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR STEELVILLE...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CUBA...BOURBON...
LEASBURG...OAK HILL AND ST. CLOUD.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

The radar

The St Louis radar (KLSX), 87 km away, was scanning. The volume nearest the first event began at 17:45 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 7 hail. Local standard time, as filed.

Thunderstorm Wind, Washington

When
June 2, 11:45 AM CST
Where
Washington County, 0.67 mi SSE of Springtown
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.921, -90.776

Several trees were blown down south of Potosi.

Thunderstorm Wind, Iron

When
June 2, 12:30 PM CST
Where
Iron County, Viburnum
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.720, -91.130

Several large trees were blown down.

Thunderstorm Wind, St. Louis (C)

When
June 2, 12:50 PM CST
Where
St. Louis (C) County, 3.42 mi ESE of St Louis
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.631, -90.192

Thunderstorm winds peeled pieces of an artificial brick facade off the Renaissance Suites Hotel next to the America's Center. Also, several trees were blown over in the area.

Hail, St. Louis

When
June 2, 1:00 PM CST
Where
St. Louis County, Eureka
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.500, -90.630

Thunderstorm Wind, St. Louis

When
June 2, 1:00 PM CST
Where
St. Louis County, 0.58 mi SSW of Crescent
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.512, -90.624

Several large trees were blown down near the intersection of I-44 and Highway 109.

Hail, Jefferson

When
June 2, 1:05 PM CST
Where
Jefferson County, High Ridge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.470, -90.530

Hail, St. Louis

When
June 2, 1:10 PM CST
Where
St. Louis County, Manchester
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.580, -90.500

Thunderstorm Wind, St. Louis

When
June 2, 1:10 PM CST
Where
St. Louis County, Fenton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.520, -90.430

Some large tree limbs were blown down around town.

Hail, St. Louis

When
June 2, 1:13 PM CST
Where
St. Louis County, Lemay
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
38.530, -90.280

Thunderstorm Wind, St. Louis

When
June 2, 1:15 PM CST
Where
St. Louis County, Kirkwood
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.600, -90.430

Thunderstorm winds blew down several power lines.

Hail, St. Louis

When
June 2, 1:16 PM CST
Where
St. Louis County, Frontenac
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
38.630, -90.420

Hail, St. Louis

When
June 2, 1:16 PM CST
Where
St. Louis County, Fenton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.520, -90.430

Hail, St. Louis

When
June 2, 1:20 PM CST
Where
St. Louis County, Kirkwood
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.600, -90.430

Thunderstorm Wind, St. Louis

When
June 2, 1:21 PM CST
Where
St. Louis County, Olivette
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.670, -90.380

Thunderstorm winds blew down numerous large tree limbs.

Thunderstorm Wind, St. Louis

When
June 2, 1:25 PM CST
Where
St. Louis County, University City
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.670, -90.330

Two large sycamores were uprooted. Both were at least 2 and a half feet in diameter. Also, a three foot diameter oak tree was uprooted and fell onto a house causing moderate damage.

Thunderstorm Wind, St. Louis

When
June 2, 1:25 PM CST
Where
St. Louis County, 0.46 mi W of Clayton
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.650, -90.338

Thunderstorm winds caused moderate roof damage to the St. Louis County Police Headquarters in Clayton. About a 50 foot by 50 foot section of the roof was peeled back by the thunderstorm winds. Also, nearby awnings and store signs were damaged and several small trees were snapped off along the street.

Thunderstorm Wind, St. Louis

When
June 2, 1:30 PM CST
Where
St. Louis County, 0.62 mi NNE of Charlack
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.728, -90.344

Thunderstorm winds blew down several power lines.

Thunderstorm Wind, St. Charles

When
June 2, 6:30 PM CST
Where
St. Charles County, 0.5 mi E of St Paul
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.870, -90.721

Thunderstorm winds blew down a two foot diameter tree at the intersection of Highway 79 and Route Y.

Thunderstorm Wind, St. Charles

When
June 2, 7:14 PM CST
Where
St. Charles County, 1 mi S of Portage Des Sioux
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.916, -90.350

Thunderstorm winds blew down numerous large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177791, 177792, 177795, 177796, 177798, 177800, 177799, 177802, 177801, 177803, 177804, 177805, 177806, 177807, 177808, 177811, 178110, 178131, 178133.